by Ashley Gay, PharmD
A Gayco Healthcare Pharmacist Consultant
Adverse drug reactions (ADRs) are common in older adults. ADR risk increases with age-related changes in pharmacokinetics and pharmacodynamics, increasing burden of comorbidity, polypharmacy, inappropriate prescribing, and suboptimal monitoring of drugs.
Falls, orthostatic hypotension, delirium, renal failure, gastrointestinal and intracranial bleeding are the most common.
Common medication groups associated with adverse reactions per CMS.gov
Cardiac medications such as Beta Blockers and ACE Inhibitors
I have included the following links from the CMS website for reference.
Adverse Drug Event Trigger Tool (cms.gov)
Potentially Preventable Adverse Events in NHs (cms.gov)
I would like to focus on antipsychotics for a moment due to a recent focus by surveyors in our state. These medications may cause multiple side effects including but not limited to the following: falls, confusion, sedation, cardiac arrhythmias, orthostatic hypotension, destabilized blood sugar, akathisia, Parkinsonism, and anticholinergic effects. Most of our facilities are already aware and have in place behavior monitoring every shift. I would recommend adding adverse effect/side effect monitoring to your medication administration records if it is not already in place.
Please feel free to contact your Gayco consultant pharmacist if you have any concerns regarding possible medication-related side effects for your residents. We are happy to assist you.